Low Hormones 1Year And A Bit After Lupron

I Had 3 x 3 month injections of Lupron 11.25 over 2010/11/12,last injection finished in Jan 2012. My periods returned but were very irregular,i decided to try for a baby in June 2012 got pregnant but miscarried in July. I got pregnant again in August and miscarried again at the end of that month. I started to wonder if my hormones were a bit off after the Lupron so got some bloods done and spoke to Gynae. Gynae said no nothing to do with Lupron said It was most likely my maternal age (36 at the time) and sent me on my way.My bloods came back with all my hormones on the lowest side of normal and my prolactin was really low(prolactin is made by the pituitary the gland shut off by Lupron). I researched a bit and found out that low prolactin along with other low hormones can mean pituitary failure or damage. I also started searching around online for other peoples stories about Lupron many had good stories others had nightmares with a lot of people claiming they have long term pituitary problems from taking Lupron. I have spoken to Gynae about this several times and they have always fobbed me off but recently out of the blue I got a letter from Gynae to say that they have made a referral across to Endocrinology to have some investigation done into my pituitary. I have to say I am really terrified about the whole thing. Has anyone else had any issues coming off Lupron after being on it 3 times 3 months each time on the 11.25 dose. I would appreciate any information on this as I am really worried that I have a damaged pituitary that could cause longterm health problems and even an early death and that I might never have any more children as a damaged pituitary cannot pump out sufficient hormones for ovulation and pregnancy! It has now been 1 and a half years from I have been off Lupron and my latest hormone profile done this month is still showing all the hormones running really low,i feel totally devastated that Lupron could have done this. I thought all I was getting was a temp menopause! Any information would be greatly appreciated,if anyone else has had anything similar or if they know that Lupron can suppress for a longtime after use. Please,any hope at all that I might eventually return to normal. Thanks

1 Reply

oldestnewest
  • hi - I am afraid I cannot offer you any advice here but I just wanted to say I feel for you and can understand your anxiety.

    I actually had a pituitary tumour when I was younger which produced the symptoms of increased prolactin. It all started when I have a heavy menstrual bleed and I was rushed to hospital. The hospital doctor could not find a conclusive reason and gave me an injection and said it was a very powerful injection that would sort the pituitary out and stop me from bleeding. At the time I never questioned what that was but over the course of a year or so, I kept getting scant periods and blood tests and a scan revealed I had a small anterior pituitary tumour (microadenoma sometimes referred to as a prolactinoma). They said I would have been born with it but I always thought it was the injection that set it off, by that time no-one would agree with me or disagree with me.

    As it turned out, the next day they discovered my bleed was nothing to do with the pituitary having gone nuts but was a cervical erosion where a blood vessel was bleeding! I later tried to find out what this 'powerful' injection was that I had been given. From reading what you have said I am now wondering whether it was something like Lupron, and maybe a double dose, to put me into immediate shut down. I would not be at all surprised.

    Regarding your very sad miscarriages, I have read a book on bio-identical hormones as I was interested in the subject of estrogen dominance. This is not necessarily high estrogen but simply that there is an imbalance between estrogen and progesterone. The book did indicate that miscarriages can be due to a low level of progesterone as this usually rises to a high level during pregnancy and is needed to sustain it. This is the feel good hormone and why women often are said to be blooming during pregnancy. It also is a cause of post-natal depression when the level of progesterone drastically drops.

    I am really glad to see that your doctor is referring you to an endocrinologist. They will run hormone tests tests and get to the bottom of what has been going on. Sometimes the pituitary gland can go a little haywire, like mine did - I don't suppose it takes too kindly with interference - but I wanted to give you some reassurance that it does not mean it will stay that way - mine did get back to normal and I went onto have a baby so I wanted to share that with you.

    I hope you get your appointment through soon.

    Very best wishes x

You may also like...